How can a bad eye injection be fixed? (Photo)

I had under eye injection of restylane. For bags under eyes on October 21st. They look worse now then be for injections. What can be done to fix this???

Doctor Answers 10

Swelling under eyes

This will mostly resolve over time but you must understand that fillers do not decrease undereye bags only surgery will do that


Nashville Dermatologist
5.0 out of 5 stars 6 reviews

Possible causes of your fillers to appear this way under your eyes, solutions to remove them, and improving the under eye area

Thank you for your question. You’re asking if a bad placement of filler (Restylane) under your eyes can be undone, as it’s making your under eye bags look worse. I can assist you with this question as a Board-certified cosmetic surgeon and a Fellowship-trained oculofacial plastic surgeon practicing in Manhattan in Long Island for over 20 years. I specialize in cosmetic rejuvenation of the eyes where I apply fillers like Restylane every day in my practice. As a specialist, I see a lot of patients like yourself who want to fillers removed because they’re not happy with the results.

Let’s first understand what happened and differentiate if it’s a bad injection, reactive swelling, or displacement of the material. People with under eye bags are often averse to surgery, so they try a non-surgical option of camouflaging with filler. Filler may have value for slight eye bags, but they do have a limit. Often in these situations too much volume of filler makes their eyes more puffy, so we use an enzyme called hyaluronidase to dissolve the filler. If there is a fluid reaction to filler, then the fluid will also go away. If the filler was placed superficially and moved closer to the cheek than the under eye area, then the same solution applies. Hyaluronidase can dissolve the filler almost immediately, and you can watch the material disappear during treatment. The enzyme can be injected, then massaged, and an impressive amount is gone in one treatment. If puffiness is caused by reactive swelling or fluid, then it will take some fluid circulation before it’s gone. If the fluid lingers for a long period of time, it may be a couple of things: the material was placed very superficially, or it’s not the right material for you. In that scenario, hyaluronidase can also be useful.

There is often a way to improve the under eye area without actually directly injecting into the under eye area. We do a procedure called the Y Lift® which uses hyaluronic acid filler such as Juvederm to restore structure and balance in the face. Often people look at the under eye area as the focal point of their concerns, but when we restore structure in the cheek area, and the jawline by adding volume in a way that makes makes the face more angular, then very often the under eye is considerably improved. There are options to perceive and treat this area.

Don’t let this one negative perception or experience discourage you from doing something else in the future. If the swelling lasts for a longer period of time, you are probably better off having the material dissolved, then starting from scratch, and maybe using a different strategy. Often people come for cosmetic eyelid surgery after a bad experience with a hyaluronic acid filler where they ended up more swollen. Procedures such as a transconjunctival blepharoplasty, fractional CO2 laser, and PRP treatment are typical for my patients with under eye bags. Facial aging is a complex process even if it’s based on very simple principles of sagging and volume loss.

Rejuvenating the face to look natural at any age is really an art. I think you should investigate this first with the doctor who performed the procedure, then take it from there and maybe seek additional opinions so you learn more about your options. I hope that was helpful. I wish you the best of luck. Thank you for your question.

This personalized video answer to your question is posted on RealSelf and on YouTube. To provide you with a personal and expert response, we use the image(s) you submitted on RealSelf in the video, but with respect to your privacy, we only show the body feature in question so you are not personally identifiable. If you prefer not to have your video question visible on YouTube, please contact us.

Amiya Prasad, MD
New York Oculoplastic Surgeon
4.3 out of 5 stars 62 reviews

Eye Injections and Correction

If you are unhappy with the injections under the eyes you should return to your treating physician for Vitrase to remove the product.  Next time perhaps you should try Belotero.  Best, Dr. Green

Lumps after Restylane injection beneath the eyes

Lumps and bumps in the tear trough area are potential side effects with Restylane injections. Swelling in this area may create this appearance and can last a couple weeks.  I recommend calling your Dermatologist and voicing your concerns so he can give you a personalized plan to address your issue.  In general, gentle massage and ice packs can speed up resolution of post-procedural swelling.

Sometimes, over-injection may cause this appearance. In these cases, it is possible for your Dermatologist to inject "hyaluronidase" to dissolve any extra Restylane quickly. 

Jill C. Fichtel, MD
Columbus Dermatologic Surgeon
5.0 out of 5 stars 16 reviews

Eye injection swelling

It is common to see extra swelling for 10-14 days after the injections. Wait at least 10 more days from now for the edema to resolve. I would recommend using a cool ice pack at least 3 times a day and avoiding salty foods. Follow up with your doctor would be appropriate after 10-14 days. Occasionally, filling in with more Restylane may be helpful to even out lumpiness.

Donald Clutter, MD
Folsom Facial Plastic Surgeon
4.9 out of 5 stars 13 reviews

Under eye injection

This is one of the most challenging areas to get a consistently good result and I would only recommend going to an experience injector who understands the anatomy/physiology of this region.  Having said this, with your current situation, I would recommend returning to your injector who may mold the product or assess this for swelling.  I would wait a full week (or even two) to allow all the swelling to subside before taking any corrective measures such as the use of hyaluronidase.
 

Filler Under the Eyes

It is very common to have prolonged swelling after filler injection under the eyes.  It may be beneficial to wait 2 weeks before trying a treatment to allow the swelling to go down.  If you are still unhappy with the appearance 2 weeks after the injection there is a medicine called hyaluronidase that can be injected into the areas with the filler to dissolve it.  I would recommend submitting a picture from before your filler treatment to assess for whether you need surgery for the bags under the eyes or a different treatment.  I wish you the best.

Lisa Zaleski-Larsen, DO, FAAD
San Diego Dermatologist
5.0 out of 5 stars 6 reviews

Dear Puffy Eyes,

It depends on what was injected.  If it was a hyaluronic acid filler, then Hyaluronidase can be used to reduce the size of the fullness.  Return to the physician who treated you for him or her to reevaluate your situation. Restylane is a hyaluronic acid filler which should reduce with injections of hyaluronidase.

Anthony Benedetto, DO
Philadelphia Dermatologist

Tear Trough Injections with Restylane

The photo appears to show some bruising which will totally resolve. The malar edema may also have complete resolution.  I would wait a full two weeks prior to considering hyaluronidase injections to dissolve the Restylane. If you consider fillers in the future, use of Voluma for cheek volume may be something to consider.

Stephen Prendiville, MD
Fort Myers Facial Plastic Surgeon
4.8 out of 5 stars 82 reviews

How can a bad eye injection be fixed? (Photo)

This is malaria edema that occurs and self corrects over a few weeks. I recommend to use ice and light massages.....

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.